Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 299, NWS Wichita, KS

June 12, 2008Butler County, Harvey County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2008, 6:26 PM CDT for Butler County, Harvey County, Marion County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 6:26 PM CDT (23:26 UTC)
Expired
Jun 12, 2008, 7:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Butler County, KS, Harvey County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:09 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 12, 3:09 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT THU JUN 12 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES AGAIN THIS
AFTERNOON AND EVENING...THEN HEAVY RAIN FOR TONIGHT AND INTO
FRIDAY IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

TONIGHT:
THE COLD FRONT HAS BEEN MEANDERING THROUGH THE DAY...MOVING A FEW
MILES NORTH...THEN A FEW MILES SOUTH...ETC. EXPECTATION IS THAT
STORMS WILL DEVELOP ALONG THE FRONT AND AFFECT MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS EVENING. DEEP SHEAR INCREASES TO AROUND 60
KNOTS ACROSS SOUTH CENTRAL KANSAS THIS EVENING AND EVEN ACROSS
SOUTHEAST KANSAS DEEP SHEAR IS OVER 40 KNOTS...SUFFICIENT FOR
SUPERCELLS. MLCAPE VALUES COULD BE OVER 4000 ACROSS PARTS OF
SOUTHEAST KANSAS AS WELL. EARLY ON THIS EVENING...DISCRETE
SUPERCELLS WITH HAIL...WIND...HEAVY RAINFALL AND PERHAPS SOME ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

LATER (AFTER 03Z OR SO) THE THREAT WILL SHIFT TO MAINLY HEAVY
RAINFALL AND FLOODING. WARM CLOUD DEPTHS ARE 3000 TO 4000 KM AND
PLENTY SUFFICIENT FOR HEAVY RAINFALL. AREAS EAST OF THE TURNPIKE
HAVE RECEIVED QUITE A BIT OF PRECIPITATION ALREADY THE PAST COUPLE
WEEKS...AND SOILS ARE STILL SATURATED. WITH THE STORMS CONTINUALLY
AFFECTING THE SAME AREAS...CONFIDENCE IS HIGH THAT THERE WILL BE
SOME FLOODING. WE WILL EXPAND THE FLOOD WATCH WEST TO THE TURNPIKE
AND START IT EARLIER (00Z). HOWEVER...BE AWARE THAT THE HEAVIEST
RAINS ARE EXPECTED OVERNIGHT.

FRIDAY-SATURDAY:
RAIN WILL LIKELY LINGER THROUGH MUCH OF THE DAY ACROSS SOUTHEAST
KANSAS...BUT SHOULD NOT BE SIGNIFICANT. PRECIPITATION WILL BE EAST
OF THE AREA BY FRIDAY EVENING...AND SKIES WILL BE SUNNY FOR SATURDAY
AND ALLOW FOR SOME OF THE MOISTURE TO EVAPORATE. TEMPERATURES SHOULD
BE ABLE TO CLIMB ABOVE NORMAL FOR THIS TIME OF YEAR WITH THE STRONG
SUNSHINE...BUT DEPENDING HOW MUCH PRECIPITATION OCCURS THESE
TEMPERATURES MAY NEED TO BE LOWERED SOME.

SUNDAY-WEDNESDAY:
ANOTHER SURFACE FRONT PUSHES SOUTHEAST ON SUNDAY AND INTO
MONDAY...BRINGING THE NEXT CHANCES FOR THUNDERSTORMS. THERE IS SOME
LOW LEVEL FRONTOGENESIS ACROSS THE AREA DURING THIS TIME....AND
SHEAR AND INSTABILITY ARE ENOUGH FOR POTENTIALLY SEVERE STORMS. WE
DID INCREASE PRECIPITATION CHANCES ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA ESPECIALLY SUNDAY NIGHT THROUGH MONDAY
NIGHT. TUESDAY AND WEDNESDAY SHOULD BE DRY WITH SURFACE HIGH
PRESSURE IN CONTROL...ALTHOUGH THERE ARE SOME SMALL CHANCES FOR
THUNDERSTORMS ACROSS CENTRAL KANSAS EACH EVENING WITH NORTHWEST FLOW
ALOFT. CONFIDENCE IS MODERATE FOR SUNDAY INTO MONDAY...BUT LOWER FOR
TUESDAY AND WEDNESDAY GIVEN THE NORTHWEST FLOW.

SCHRECK

&&

.AVIATION...
FOR THE 18Z TAF SUITE...A QUASI-STATIONARY FRONT FROM NEAR
EMPORIA TO WICHITA WILL BE THE FOCUS FOR CONVECTION...SOME
SEVERE...LATE THIS AFTERNOON THROUGH THE EVENING HOURS.
THE FRONT WILL MOVE SOUTH AS A COLD FRONT TONIGHT. MAINLY
VFR CONDITIONS...WITH MVFR CIGS AND VSBYS EXPECTED IN AND
NEAR CONVECTION THROUGH 12Z-14Z FRI MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  82  59  87 /  90  40  10  10
HUTCHINSON      62  83  58  87 /  80  20  10  10
NEWTON          63  83  58  87 /  90  30  10  10
ELDORADO        65  82  58  86 / 100  40  10  10
WINFIELD-KWLD   67  81  60  87 / 100  50  10  10
RUSSELL         59  84  56  89 /  20  10  10  10
GREAT BEND      59  84  57  89 /  30  10  10  10
SALINA          59  84  57  89 /  50  10  10  10
MCPHERSON       61  83  58  87 /  70  10  10  10
COFFEYVILLE     67  81  60  87 / 100  80  10  10
CHANUTE         67  81  59  86 / 100  80  10  10
IOLA            66  81  58  87 / 100  80  10  10
PARSONS-KPPF    67  81  59  87 / 100  80  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY AFTERNOON
FOR KSZ053-069>072-083-092>096-098>100.

&&
Hazardous weather outlook, Jun 12, 3:33 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT THU JUN 12 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
333 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A RISK FOR SEVERE THUNDERSTORMS WILL EXIST LATE THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED FOR
AREAS SOUTH OF A LYONS TO ROXBURY TO LOST SPRINGS LINE. HOWEVER
THERE APPEARS TO BE A GREATER RISK FOR VERY LARGE HAIL IN EXCESS OF
GOLF BALL SIZE...STRONG DAMAGING WINDS IN EXCESS OF 70 MPH...AND A
FEW TORNADOES...ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. THIS AREA IS GENERALLY SOUTH OF A HUTCHINSON TO COTTONWOOD
FALLS LINE...AND NORTH OF A CEDAR VALE TO ERIE LINE.

ADDITIONALLY...HEAVY RAINFALL COULD RESULT IN FLOODING...ESPECIALLY
THROUGH PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS
EVENING AND TONIGHT. SEE THE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LINGER ACROSS PARTS OF SOUTH-CENTRAL AND
SOUTHEAST KANSAS FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS
COULD BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS
TO 50 MPH IN PARTS OF SOUTHEAST KANSAS. ALSO HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE IN THAT AREA INTO FRIDAY AFTERNOON.

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON THROUGH MONDAY. AT
THIS TIME IT APPEARS THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED FROM LATE THIS AFTERNOON
THROUGH THE EVENING...ACROSS PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KED/ELDER

In the hours before

Local storm report, Jun 12, 6:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FUNNEL CLOUD     1 E PEABODY             38.17N 97.09W
06/12/2008                   MARION             KS   STORM CHASER

&&

CDB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:14 PM CDTSevere Thunderstorm WarningICTLincoln61 min
Jun 11, 7:16 PM CDTSevere Thunderstorm WarningICTBarton59 min
Jun 11, 7:21 PM CDTSevere Thunderstorm WarningICTRussell54 min
Jun 11, 7:27 PM CDTTornado WarningICTBarton52 min
Jun 11, 8:01 PM CDTTornado WarningICTEllsworth44 min
Jun 11, 8:03 PM CDTSevere Thunderstorm WarningICTEllsworth57 min
Jun 11, 8:18 PM CDTSevere Thunderstorm WarningICTBarton, Russell57 min
Jun 11, 8:30 PM CDTAreal Flood WarningICTEllsworth, Lincoln5 hr
Jun 11, 8:37 PM CDTTornado WarningICTSaline41 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln57 min
Jun 11, 9:09 PM CDTSevere Thunderstorm WarningICTBarton, Russell35 min
Jun 11, 9:18 PM CDTSevere Thunderstorm WarningICTSaline57 min
Jun 11, 9:32 PM CDTTornado WarningICTSaline28 min
Jun 11, 9:38 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice42 min
Jun 11, 10:09 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline39 min
Jun 11, 11:13 PM CDTAreal Flood WarningICTSaline5 hr
Jun 11, 11:26 PM CDTAreal Flood WarningICTBarton, Russell12 hr
Jun 12, 12:00 AM CDTAreal Flood WarningICTEllsworth, Lincoln18 hr
Jun 12, 3:10 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 8 more33 hr
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningICTMarion28 min
Jun 12, 5:26 PM CDTTornado WarningICTChase64 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningICTMarion56 min
Jun 12, 6:00 PM CDTTornado WarningICTMarion28 min
Jun 12, 6:17 PM CDTAreal Flood WarningICTChase4 hr
Jun 12, 6:18 PM CDTTornado WarningICTChase57 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.